Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Partial regularity for the stochastic Navier-Stokes equations

Authors: Franco Flandoli and Marco Romito
Journal: Trans. Amer. Math. Soc. 354 (2002), 2207-2241
MSC (2000): Primary 76D05; Secondary 35A20, 35R60
Published electronically: February 14, 2002
MathSciNet review: 1885650
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The effects of random forces on the emergence of singularities in the Navier-Stokes equations are investigated. In spite of the presence of white noise, the paths of a martingale suitable weak solution have a set of singular points of one-dimensional Hausdorff measure zero. Furthermore statistically stationary solutions with finite mean dissipation rate are analysed. For these stationary solutions it is proved that at any time $t$ the set of singular points is empty. The same result holds true for every martingale solution starting from $\mu _0$-a.e. initial condition $u_0$, where $\mu _0$ is the law at time zero of a stationary solution. Finally, the previous result is non-trivial when the noise is sufficiently non-degenerate, since for any stationary solution, the measure $\mu _0$ is supported on the whole space $H$ of initial conditions.

References [Enhancements On Off] (What's this?)

  • John B. Bell and Daniel L. Marcus, Vorticity intensification and transition to turbulence in the three-dimensional Euler equations, Comm. Math. Phys. 147 (1992), no. 2, 371–394. MR 1174419
  • L. Caffarelli, R. Kohn, and L. Nirenberg, Partial regularity of suitable weak solutions of the Navier-Stokes equations, Comm. Pure Appl. Math. 35 (1982), no. 6, 771–831. MR 673830, DOI
  • Alexandre Joel Chorin, The evolution of a turbulent vortex, Comm. Math. Phys. 83 (1982), no. 4, 517–535. MR 649815
  • Alexandre J. Chorin, Vorticity and turbulence, Applied Mathematical Sciences, vol. 103, Springer-Verlag, New York, 1994. MR 1281384
  • Giuseppe Da Prato and Jerzy Zabczyk, Stochastic equations in infinite dimensions, Encyclopedia of Mathematics and its Applications, vol. 44, Cambridge University Press, Cambridge, 1992. MR 1207136
  • Guy David and Stephen Semmes, Fractured fractals and broken dreams, Oxford Lecture Series in Mathematics and its Applications, vol. 7, The Clarendon Press, Oxford University Press, New York, 1997. Self-similar geometry through metric and measure. MR 1616732
  • Franco Flandoli, Stochastic differential equations in fluid dynamics, Rend. Sem. Mat. Fis. Milano 66 (1996), 121–148 (1998). MR 1639835, DOI
  • Franco Flandoli, Irreducibility of the $3$-D stochastic Navier-Stokes equation, J. Funct. Anal. 149 (1997), no. 1, 160–177. MR 1471103, DOI
  • F. Flandoli, M. Romito, Statistically stationary solutions to the 3D Navier-Stokes equations do not show singularities, Elec. J. Prob. 6 (2001), no. 5 (electronic)
  • G. Gallavotti, Ipotesi per una introduzione alla Meccanica dei Fluidi, Quaderni del CNR-GNFM 52, Roma 1996.
  • R. Grauer, T. Sideris, Numerical computation of 3D incompressible ideal fluids with swirl, Phys. Rev. Lett. 67 (1991), 3511–3514.
  • Robert M. Kerr, Evidence for a singularity of the three-dimensional, incompressible Euler equations, Phys. Fluids A 5 (1993), no. 7, 1725–1746. MR 1223050, DOI
  • A. N. Kolmogorov, Local structure of turbulence in an incompressible fluid at a very high Reynolds number, Dokl. Akad. Nauk SSSR 30 (1941), 299–302; English transls., C.R. (Dokl.) Acad. Sci. URSS 30 (1941), 301–305, and Proc. Roy. Soc. London Ser. A 434 (1991), 9–13. ;
  • Oscar E. Lanford III, Time evolution of large classical systems, Dynamical systems, theory and applications (Rencontres, Battelle Res. Inst., Seattle, Wash., 1974) Springer, Berlin, 1975, pp. 1–111. Lecture Notes in Phys., Vol. 38. MR 0479206
  • J. Leray, Essai sur le mouvement d’un liquide visqueux emplissant l’espace, Acta Math. 63 (1934), 193–248.
  • Benoit Mandelbrot, Les objets fractals, Flammarion, Editeur, Paris, 1975 (French). Forme, hasard et dimension; Nouvelle Bibliothèque Scientifique. MR 0462040
  • Benoit Mandelbrot, Intermittent turbulence and fractal dimension: kurtosis and the spectral exponent $5/3+B$, Turbulence and Navier-Stokes equations (Proc. Conf., Univ. Paris-Sud, Orsay, 1975) Springer, Berlin, 1976, pp. 121–145. Lecture Notes in Math., Vol. 565. MR 0495674
  • J. Nečas, M. Růžička, and V. Šverák, On Leray’s self-similar solutions of the Navier-Stokes equations, Acta Math. 176 (1996), no. 2, 283–294. MR 1397564, DOI
  • M. Romito, Existence of martingale and stationary suitable weak solutions for a stochastic Navier-Stokes system, Preprint, Quad. Dip. U. Dini, Firenze (2000).
  • M. Romito, Partial regularity theory for a stochastic Navier-Stokes system, Thesis, Pisa (2000).
  • Vladimir Scheffer, Turbulence and Hausdorff dimension, Turbulence and Navier-Stokes equations (Proc. Conf., Univ. Paris-Sud, Orsay, 1975) Springer, Berlin, 1976, pp. 174–183. Lecture Notes in Math., Vol. 565. MR 0452123
  • Vladimir Scheffer, Partial regularity of solutions to the Navier-Stokes equations, Pacific J. Math. 66 (1976), no. 2, 535–552. MR 454426
  • Vladimir Scheffer, Hausdorff measure and the Navier-Stokes equations, Comm. Math. Phys. 55 (1977), no. 2, 97–112. MR 510154
  • Vladimir Scheffer, The Navier-Stokes equations in space dimension four, Comm. Math. Phys. 61 (1978), no. 1, 41–68. MR 501249
  • Vladimir Scheffer, A solution to the Navier-Stokes inequality with an internal singularity, Comm. Math. Phys. 101 (1985), no. 1, 47–85. MR 814542
  • Vladimir Scheffer, Solutions to the Navier-Stokes inequality with singularities on a Cantor set, Geometric measure theory and the calculus of variations (Arcata, Calif., 1984) Proc. Sympos. Pure Math., vol. 44, Amer. Math. Soc., Providence, RI, 1986, pp. 359–367. MR 840286, DOI
  • Vladimir Scheffer, Nearly one-dimensional singularities of solutions to the Navier-Stokes inequality, Comm. Math. Phys. 110 (1987), no. 4, 525–551. MR 895215
  • James Serrin, On the interior regularity of weak solutions of the Navier-Stokes equations, Arch. Rational Mech. Anal. 9 (1962), 187–195. MR 136885, DOI
  • James Serrin, The initial value problem for the Navier-Stokes equations, Nonlinear Problems (Proc. Sympos., Madison, Wis., 1962) Univ. of Wisconsin Press, Madison, Wis., 1963, pp. 69–98. MR 0150444
  • Ra. Siegmund-Schultze, On nonequilibrium dynamics of multidimensional infinite particle systems in the translation invariant case, Comm. Math. Phys. 100 (1985), no. 2, 245–265. MR 804462
  • V. A. Solonnikov, Estimates for solutions of a non-stationary linearized system of Navier-Stokes equations, Trudy Mat. Inst. Steklov. 70 (1964), 213–317 (Russian). MR 0171094
  • Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095
  • Roger Temam, Navier-Stokes equations. Theory and numerical analysis, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1977. Studies in Mathematics and its Applications, Vol. 2. MR 0609732
  • Roger Temam, Navier-Stokes equations and nonlinear functional analysis, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 41, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1983. MR 764933
  • Roger Temam, Infinite-dimensional dynamical systems in mechanics and physics, Applied Mathematical Sciences, vol. 68, Springer-Verlag, New York, 1988. MR 953967

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 76D05, 35A20, 35R60

Retrieve articles in all journals with MSC (2000): 76D05, 35A20, 35R60

Additional Information

Franco Flandoli
Affiliation: Dipartimento di Matematica Applicata, Università di Pisa, Via Bonanno 25/b, 56126 Pisa, Italia

Marco Romito
Affiliation: Dipartimento di Matematica, Università di Firenze, Viale Morgagni 67/a, 50134 Firenze, Italia

Keywords: Navier-Stokes equations, singularities, partial regularity, suitable weak solutions, martingale solutions, stationary solutions
Received by editor(s): January 11, 2001
Received by editor(s) in revised form: July 21, 2001
Published electronically: February 14, 2002
Article copyright: © Copyright 2002 American Mathematical Society